Hail, Knox
- When
- August 15, 4:30 PM CST
- Where
- Knox County, 0.86 mi SE of Verdel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -98.190
Hail at least nickel-size was reported near Verdel.
Moist and unstable conditions that prevailed over eastern Nebraska during the afternoon and evening hours of August 15th helped set the stage for slow moving thunderstorms that repeatedly developed and tracked across parts of northeast Nebraska. The storms were aided by an unseasonably strong upper level system that was tracking along the Montana/Canadian border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Moist and unstable conditions that prevailed over eastern Nebraska during the afternoon and evening hours of August 15th helped set the stage for slow moving thunderstorms that repeatedly developed and tracked across parts of northeast Nebraska. The storms were aided by an unseasonably strong upper level system that was tracking along the Montana/Canadian border. The storms developed in a broken west to east line generally to the northwest through north of Columbus. The storms were eventually overtaken around midnight by a larger and generally north to south line of thunderstorms that had developed earlier that day over the western high plains. The storms in northeast Nebraska were mainly heavy rain producers, but a few possessed strong rotation and brought some hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 2:23 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 323 PM CDT SAT AUG 15 2009 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD TWO PRIMARY SHRTWV TROFS OF INTEREST FOR THE CWA. THE FIRST WAS OVER WRN NEB AND THE NEXT UPSTRM WV WAS OVER UT. ANALYSIS OF H5 TO H7 DELTA-T INDCD FAIRLY WEAK LAPSE RATES ACRS THE HI PLAINS WITH DIFFERENCES OF 16 TO 18 C. A SIG LO LVL MOISTURE AXIS WAS IN PLACE ACRS THE PLAINS THOUGH WITH A +15 C DEWPOINT FM THE TX PANHANDLE TO SE SD. 19Z SFC ANLYS IDNCD LO PRES OVR NE SD WITH A TROF SWD THRU CNTRL NEB TO A LO OVR NW KS. THE SFC CDFNT ACTUALLY EXTNDD FM SRN ND INTO WRN SD. REGIONAL RADAR MOSAIC INDCD SCT TSRA INCREASING IN COVERAGE OVR CNTR/NE NEB AS OF 20Z. FORECAST...TWO PERIODS OF TSRA SHLD AFFECT THE CWA OVERNIGHT. AFTN WATER VAPOR IMAGERY INDCD INITIAL WRN NEB SHRTWV TROF WAS NOW INTO CNTRL NEB. ALTHOUGH LO/MID LVL CLDS HAVE HELD TDY...SOME BREAKS IN THE CLDS HAVE ALLOWED FOR THE ATMOSPHERE OVR CNTRL NEB TO HEAT SOME AND THERE APPEARS TO BE ARND 1500 J/KG OF MLCAPE MODIFYING 12Z KTOP/KLBF SOUNDINGS. LITTLE INHIBITION REMAINS AND WITH DECENT LARGE-SCALE LIFT...SHLD SEE SHOWERS AND STORMS CONT TO INCREASE THIS AFTN/EVNG OVR ERN NEB. GIVEN THE GENERALLY WEAK DELTA-TS...FEEL SVR THREAT FAIRLY MARGINAL FOR HAIL. THETA-E DIFFS ARE RUNNING IN THE LOWER TO MID 20S...SO NOT OVERLY FAVORABLE FOR WINDS EITHER. SO CURRENTLY FEELING IS SVR WX THREAT IS FAIRLY MARGINAL...BUT NOT ZERO GIVEN INSTABILITY AND BULK SHEAR OF 30 KT. HEAVY RAINFALL IS ALSO A POSSIBILITY THIS EVNG AS LO LVL JET INCREASES AND PWATS GO OVER 2 INCHES. STORMS SHOULD GENERALLY MOV EWD THIS EVNG...BUT WL TEND TO LINGER OVR WRN IA AS THE LO LVL JET INCREASES. OTHER STORMS ARE GETTING GOING OVR THE WRN HI PLAINS AND THIS WILL START TO AFFECT OUR CWA AFTER 08Z AS A FORWARD PROPAGATING MCS. SVR THREAT HERE NOT TOTALLY ZERO...BUT STORMS SHLD BE WEAKENING IN INTENSITY AS THEY MOV INTO OUR FA. SFC CDFNT WL ENTER OUR WRN CWA LATE TONIGHT AND HAVE LOWERED SOME LOWS IN THE NW FA THAT SHOULD GET INTO SOME COOLER POST FRONTAL AIR BY MRNG. OTHERWISE STORMS SHLD BE EXITING THE CWA TO THE E ON SUN MRNG. SFC CDFNT WL CONT TO MAKE GOOD PROGRESS SWD THRU THE AREA DURING THE DAY LIMITING THE CHC OF REDEVELOPMENT. NEVERTHELESS WITH LITTLE CAPPING...ARND 1000 J/KG OF CAPE...AND SFC CONVERGENCE ALNG THE FNT WL CONT SOME CHC POPS IN THE SRN CWA FOR THE AFTN. AFTER THAT HAVE MAINTAINED SOME SCHC POPS IN THE FAR SRN CWA FOR MON/TUE CLOSER TO THE SFC FNT...BUT MOST AREAS SHOULD REMAIN DRY. MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH MID WEEK STRONGER UPPER LEVEL SYSTEM MOVING THRU THE AREA /ALTHOUGH THE 06Z GFS WAS OUT OF THE GUIDANCE ENVELOPE/. HAVE INCREASED POPS FOR THE TUES NIGHT THRU THURS MRNG TIME FRAME FOR THIS. ALSO COOLED HIGHS AND LOWS FOR THIS PERIOD AS WELL. LEFT THE THURS THRU SAT PERIOD DRY AND COOL. BOUSTEAD && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... COMPLEX FORECAST THIS TAF CYCLE WITH LINGERING MVFR CIGS AS WELL AS POTENTIAL FOR RA/ISO TS THIS EVNG/TNGT. DO EXPECT MVFR CIGS TO LIFT AT LEAST TEMPORARILY IN THE LATE AFTN AS DRIER AIR WORKS IN FROM THE WEST...IN WAKE OF SHORTWAVE THAT PROVIDED EARLIER SHRA/TSRA. SHOULD SEE A BREAK IN PRECIP AT KOMA/KLNK BEFORE RENEWED POTENTIAL /MAINLY AFTER MIDNIGHT/ AS NEXT UPSTREAM WAVE MOVES ACROSS NEB...THOUGH CONVECTION IS DEVELOPING SW OF KOFK AND WILL IMPACT THAT SITE THIS AFTN. KEPT TS MENTION ON THE LOW SIDE AFTER MIDNIGHT...WITH JUST CB MENTIONS...AND HINTED AT LOWER CIGS RETURNING DURING SHRA BUT DID NOT GET TOO SPECIFIC YET. WINDS WILL SWITCH FROM S/SE TO N/NW TMRW MRNG AS A COLD FRONT MOVES THROUGH. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 458 PM CDT SAT AUG 15 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 458 PM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TONIGHT IN NORTHEAST NEBRASKA...MAINLY NORTHWEST OF A LINE FROM COLUMBUS TO WISNER AND THURSTON. MODERATE LEVELS OF INSTABILITY AND SHEAR WILL EXIST IN NORTHEAST NEBRASKA DURING THE EVENING AHEAD OF A COLD FRONT TO INCLUDE A SLIGHT RISK OF SEVERE STORMS. OTHER ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER...SEVERE STORMS ARE NOT EXPECTED HERE. MORE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN NORTHEAST NEBRASKA...AS STORMS DEVELOPING IN THE HIGH PLAINS SWEEP EAST. SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM...BUT GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY WHILE ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MONDAY AND TUESDAY...BETTER CHANCES FOR STORMS WILL EXIST ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA WEDNESDAY AND THURSDAY AS A STORM SYSTEM ROLLS INTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST NEBRASKA.
The national radar mosaic for the moment the first event began.
4 flash flood, 1 hail. Local standard time, as filed.
Hail at least nickel-size was reported near Verdel.
Heavy rain caused ditches and culverts to run full or flood across a few county roads from near Clearwater to around Brunswick. A trained weather spotter near Clearwater measured 3.25 inches of rain in a several hour period through 745 pm CDT and additional heavy rain fell after that time in the area. Besides some crop damage in low areas, gravel was washed off a few county roads and a couple of culverts sustained damage.
Another round of heavy rain producing thunderstorms caused additional flash flooding across a few county roads from near Clearwater to around Brunswick. Earlier in the evening over 3 inches of rain was reported around Clearwater and an additional inch or two of rain likely fell across the area either causing additional flooding or prolonging flooding that had already been occurring. The flooding caused some crop and culvert damage and also washed gravel off of sections of county roads.
Heavy rain, the heaviest of which fell west through southwest of Norfolk, caused flash flooding across a few county roads from near Battle Creek to south of Norfolk. The water also covered one lane of Highway 81 south of Norfolk. Damage was minimal and mainly consisted of some crop damage in low areas and some gravel washed off of county roads. Rainfall was estimated to have at least been 2 to 4 inches over the much of the area based on surrounding reports and radar estimations.
Heavy rain producing thunderstorms caused flash flooding across some county roads from around Pierce to near Plainview. Besides washing the gravel off of a few county roads, some crops in low areas also sustained damage. Pierce had 4.13 inches from the storm with 4.18 inches reported several miles south of Plainview. The rain began falling during the late afternoon hours of the 15th and persisted a bit past midnight on the 16th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180900, 180896, 180902, 180898, 180899.